Fire Engineering Training Community

Where firefighters come to talk training

It is dangerous out there, no doubt about it. We have a responsibility to protect ourselves, our brothers and sisters and our patients from harm. The latest danger seems to me not to be carfentanil but paranoia. That's right, I'll call it "fentanyl analog paranoia."  It's bad enough that widespread misinformation has made prehospital providers the poster children for misuse of nitrile gloves.  Now, we're helping to spread ridiculous warnings about carfentanil and other fentanyl analogs supposedly so potent that merely brushing them against your skin could result in death. Impressive, but hardly believable. Think this one through: medication delivery has forever challenged drug manufacturers and health care providers. If a pain medication could work instantaneously and be delivered without an IV or injection, some drug manufacturer would be reaping millions of dollars selling it. The best any drug manufacturer has come up with is a fentanyl lollipop, and even that requires some time to work.

The fear mongering stories rapidly reaching urban legend status include DEA warnings to law enforcement officers about field testing suspected drugs, which if you've seen it done, involves opening up packages, handling unknown liquids and fine powders.  It's easy to see how that process could lead to residual product getting into mucous membranes (eyes, mouth, nose) of an unsuspecting officer or bystander.  And if that product happened to be carfentanil of some other incredibly potent opioid (or even a totally different intoxicant), an exposed individual could develop symptoms. But die? Many educated folks think not. The National Association of EMS Physicians last month circulated a position statement from two major toxicology organizations laying out the facts about exposures to fentanyl analogs. Those facts simply don't jive with the messages being spread around the fire and EMS world.

Some medical reasoning should be applied here. Opioid overdoses do not result in instant death. Any medic who has been on the street for a while has, at least once or twice, given a narcotic overdose to a patient in pain, suppressed their respirations enough to require assisted ventilation or perhaps even had to administer a reversal agent. Death is not instantaneous and never comes without plenty of warning. Death was not without notice to the last heroin overdose you woke up or the small child who chewed a fentanyl patch found in the trash. Regardless of whether you're a chronic or first time opioid user, loss of consciousness precedes respiratory arrest by a considerable length of time, some estimate at least 40 minutes; death comes after that and probably, based on our vast experience over the past few years, quite a while later.

People given opioids (purposefully or accidentally) who are unaccustomed to them become nauseous, often vomit, and get dizzy, but they do not die instantly. In fact, their symptoms resolve when the opioid wears off.  Another basic tenet of opioid pharmacology (from Paramedic 101): the stronger the narcotic, the shorter the half-life. Jeepers, these signs and symptoms (that every medic learned in school) sound a lot like the stories we're reading in the news and on the Internet. What's more, a miniscule dose of a super-powerful opioid probably wears off before a dose of naloxone has a chance to be absorbed. Coincidence? I think not.

The Inter Agency Board recently published some common sense guidelines for responding to scenes that may involve synthetic opioids.  It's not as scientific as the Toxicologists Position Statement; in fact, it is not scientific at all - no references, just the collective opinions of a bunch of smart people. Yet both the Tox folks and the IAB are saying pretty much the same thing. 

The current fentanyl analog paranoia is unbelievable, largely unwarranted and seems based more on hearsay than any science.  Isn't it about time we use our medical training to think about what we're walking into, utilize PPE appropriate to the situation, and keep calm when things are not going as expected?

Mike McEvoy - EMS Editor, Fire Engineering magazine

Views: 2270

Comment

You need to be a member of Fire Engineering Training Community to add comments!

Join Fire Engineering Training Community

Comment by John K. Murphy on August 24, 2017 at 10:21pm

Keep calm - great article. Thanks Mike

Comment by Mark J. Cotter on August 20, 2017 at 11:11am

Thanks for spreading evidence to combat hysteria and bring us closer to a common sense approach.

Policy Page

CONTRIBUTORS NOTE

Our contributors' posts are not vetted by the Fire Engineering technical board, and reflect the views and opinions of the individual authors. Anyone is welcome to participate.

For vetted content, please go to www.fireengineering.com/archives.

Fire Engineering Editor in Chief Bobby Halton
We are excited to have you participate in our discussions and interactive forums. Before you begin posting, please take a moment to read our policy page HERE. -- Bobby Halton

Be Alert for Spam
We actively monitor the community for spam, however some does slip through. Please use common sense and caution when clicking links. If you suspect you've been hit by spam, e-mail peterp@pennwell.com.

FE Talk Radio

Tuesday at 7:30 p.m. EDT

Street Smart Shop Talk

with

Matt McDowell

CALL IN AND JOIN THE SHOW

1-877-497-3973 (Toll Free)
or 1-760-454-8852

Check out the schedule of
UPCOMING SHOWS

Ricky Riley, Dan Shaw, Doug Mitchell & Nick Martin

© 2018   Created by fireeng.   Powered by

Badges  |  Report an Issue  |  Terms of Service